Hail, Tippah
- When
- March 5, 6:47 AM CST to 6:52 AM CST
- Where
- Tippah County, Ripley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.730, -88.950
Nickel size hail covered the ground.
A cold front moved through the Mid-South during the morning hours of March 5, 2013. Showers and thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved through the Mid-South during the morning hours of March 5, 2013. Showers and thunderstorms developed ahead of the front. A couple of storms became severe producing large hail across North Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 5, 5:51 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
551 AM CST TUE MAR 5 2013
.UPDATE...
UPDATED FOR AVIATION.
&&
.PREV DISCUSSION... /ISSUED 350 AM CST TUE MAR 5 2013/
DISCUSSION...
SOME THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN TENNESSEE
ALONG THE WARM FRONT. SHOWERS ARE MOVING ACROSS ARKANSAS
ASSOCIATED WITH THE SURFACE LOW AND COLD FRONT AND THESE WILL MOVE
THROUGH THE MID-SOUTH LATER THIS MORNING AND THIS AFTERNOON. AT
THIS TIME THE ONLY LIGHTNING ACTIVITY IS ASSOCIATED WITH THE WARM FRONT.
SO WILL USE THIS AS A GUIDE SO HAVE NOT PUT IN THUNDERSTORMS FOR
MOST OF FORECAST AREA FOR TODAY DUE TO THE LACK OF LIGHTNING TO
THE WEST OF THE AREA.
AS FOR THE FORECAST THE MODELS ARE IN GENERAL AGREEMENT UNTIL
SUNDAY. SO FORECAST IS CLOSE TO THE MODELS UNTIL SUNDAY THEN
FORECAST IS A BLEND AS TIMING OF THE SYSTEM ON SUNDAY...MONDAY OR
TUESDAY IS UP IN THE AIR.
THE LOW PRESSURE TODAY WILL MOVE ACROSS THE REGION AND BRING SOME
RAIN...EXPECT HEAVIEST PRECIPITATION IN WEST TENNESSEE. THE LOW
ALSO WILL BRING IN COLDER AIR...WITH SOME GOOD COLD ADVECTION...SO
HAVE LOWERED TEMPERATURES THROUGH MOST OF THE DAY TODAY. BEHIND
THE COLD FRONT THERE WILL ALSO BE SOME STRONG WINDS...ISSUED A
WIND ADVISORY AS WINDS SHOULD BE 25 TO 30 MPH IN MOST AREAS GUST
WILL BE NEAR 40 MPH AT TIMES.
TONIGHT THE SYSTEM MOVES TO THE EAST...HOWEVER...THERE MIGHT BE
SOME LINGERING PRECIPITATION IN PARTS OF WEST TENNESSEE...CLOSER
TO THE TENNESSEE RIVER. IF PRECIPITATION FALLS IT WILL BE IN THE
FORM OF SNOW...HOWEVER...EXPECTING NO ACCUMULATIONS AND SNOW WILL
BE LIGHT AND OVER BY MORNING.
WEDNESDAY THROUGH SATURDAY...HIGH PRESSURE BUILDS INTO THE AREA
AND TEMPERATURES REBOUND TO ABOVE NORMAL BY SATURDAY. DRY WEATHER
WITH SOME CLEAR AND SUNNY SKIES.
SUNDAY AND MONDAY...MODELS HAVE TIMING OF LOW PRESSURE SYSTEM AND
COLD FRONT ANYWHERE FROM SUNDAY /CANADIAN/ TO ALMOST TUESDAY
/ECMWF/. EXPECTING SYSTEM TO MOVE THROUGH ON SUNDAY NIGHT OR
MONDAY. HOWEVER...HAVE BROAD BRUSHED POPS FOR SUNDAY AND MONDAY AS
IT IS TO EARLY TO TELL EXACT TIMING. TLSJR
&&
.AVIATION...
12Z TAFS
SCATTERED SHOWERS WILL CONTINUE TO LIFT EAST THROUGH THE MORNING.
BEST TSRA POTENTIAL APPEARS WILL BE NEAR TUP...ASSOCIATED WITH WEAK
ELEVATED INSTABILITY OVERRIDING A STABLE NEAR GROUND LAYER. CIGS
ACROSS THE MIDSOUTH WILL LIKELY DROP TO NEAR THE LOW END OF MVFR...
WITH BRIEF IFR NOT OUT OF THE QUESTION BEFORE MIDMORNING FRONTAL
PASSAGE.
WITH VFR PREVAILING AREAWIDE THIS AFTERNOON...WINDS WILL BE THE
MAIN FOCUS OF CONCERN. W/NW WINDS WILL LIKELY CREATE CROSSWIND
GUST COMPONENTS NEAR 25KTS ON N/S RUNWAYS. THESE WINDS RELAX BY
00Z...BUT NEVER COMPLETELY DIMINISH OVERNIGHT...WHILE VFR PREVAILS.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 57 33 49 32 / 70 10 0 0
MKL 56 29 48 27 / 80 10 10 0
JBR 48 30 47 29 / 70 10 0 0
TUP 60 30 52 29 / 80 10 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-
ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-
PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-
UNION-YALOBUSHA.
TN...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 505 AM CST TUE MAR 5 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 505 AM CST TUE MAR 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS THIS AFTERNOON WILL BE ABOVE ADVISORY CRITERIA FOR DETAILS SEE THE LATEST ADVISORY PRODUCT /WWUS74 KMEG OR NPWMEG/. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The Memphis radar (KNQA), 108 km away, was scanning. The volume nearest the first event began at 12:48 UTC.
2 hail. Local standard time, as filed.
Nickel size hail covered the ground.
Quarter size hail fell southeast of Nettleton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438151, 438153.